News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Swollen Tongue


 alexandria567 - Fri Nov 07, 2008 1:37 am

Hi, 24 female. Sister has hyper-hypo thyroid ism. My tongue was always a little swollen in the mornings after eating a lot(visible teeth indentations on the sides of tongue) But today I have had a tongue so swollen that it created a lisp when I spoke. The swelling went down but returned again in a 8 hour period. Swollen only on one side with pain and discomfort when I swallow. I am also taking antibiotics for a bladder infection as well as dealing with lowering my lexapro dosage. I took an antibio yesterday and I had abdominal cramping accompanied with diarrhea. Stopped taking it then went to doctor he prescribed another one. The swelling happened in between the antibiotics, 8 hours after first bad antibio and 4 hours before new antibio. Could be completely unrelated. I told doctor about it, he offered no explanation or concern. I assume that it is not serious then. Then again, it was a discount doctor....(free clinic i am poor)
 John Kenyon, CNA - Sat Dec 06, 2008 9:44 pm

User avatar Hi there -

A swollen tongue isn't normal, and if it produces symptoms it is worthy of some concern. If it's resolved by now, maybe it's ok, but if it happens again, please have it looked at right away. This can be (and usually is) either an allergic response to something (could easily have been the first antibiotic you were taking, and allergic reactions don't always happen with the first dose, so that doens't matter); it also could be angioneurotic edema, which is probably usually an allergic reaction as well, but often is not traceable to the triggering agent. In either case the problem can be serious, so if it does happen again, please call a doctor or go to an urgent care facility or emergency room. It's never something one can afford to just ignore.

I hope this is helpful and that by now everything is back to normal. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here